A 23-year-old woman complains of dysuria and her urine is dipstick positive for leukocyte esterase. She also has symptoms of a mild upper respiratory infection, but is otherwise healthy and has no known allergies. You give her a prescription for ampicillin, but she returns 2 days later with a diffuse, nonpruritic rash over her abdomen and trunk. She is otherwise asymptomatic. You should now:
Advise her to continue the antibiotic because the rash does not itch.
Advise her to take diphenhydramine, 25 mg every 6 hours, and continue the ampicillin.
Inform her that ampicillin interacts with viral URIs, and to continue the ampicillin.
Discontinue the ampicillin and prescribe trimethoprim-sulfamethoxazole.
Discontinue the ampicillin and prescribe cefaclor.
Many drug eruptions can appear like viral exanthems. Ampicillin can cause skin rashes, particularly in patients with infectious mononucleosis. If a rash develops when taking a drug, the drug should be stopped and an appropriate alternative prescribed because continued administration can lead to erythroderma or exfoliative dermatitis. Although cefaclor is not contraindicated in this setting, it is expensive. Trimethoprim-sulfamethoxazole would be the best choice with the understanding that cutaneous reactions with this medication are not uncommon.